The Annals of Probability
- Ann. Probab.
- Volume 34, Number 4 (2006), 1370-1422.
Large deviations for trapped interacting Brownian particles and paths
We introduce two probabilistic models for N interacting Brownian motions moving in a trap in ℝd under mutually repellent forces. The two models are defined in terms of transformed path measures on finite time intervals under a trap Hamiltonian and two respective pair-interaction Hamiltonians. The first pair interaction exhibits a particle repellency, while the second one imposes a path repellency.
We analyze both models in the limit of diverging time with fixed number N of Brownian motions. In particular, we prove large deviations principles for the normalized occupation measures. The minimizers of the rate functions are related to a certain associated operator, the Hamilton operator for a system of N interacting trapped particles. More precisely, in the particle-repellency model, the minimizer is its ground state, and in the path-repellency model, the minimizers are its ground product-states. In the case of path-repellency, we also discuss the case of a Dirac-type interaction, which is rigorously defined in terms of Brownian intersection local times. We prove a large-deviation result for a discrete variant of the model.
This study is a contribution to the search for a mathematical formulation of the quantum system of N trapped interacting bosons as a model for Bose–Einstein condensation, motivated by the success of the famous 1995 experiments. Recently, Lieb et al. described the large-N behavior of the ground state in terms of the well-known Gross–Pitaevskii formula, involving the scattering length of the pair potential. We prove that the large-N behavior of the ground product-states is also described by the Gross–Pitaevskii formula, however, with the scattering length of the pair potential replaced by its integral.
Ann. Probab., Volume 34, Number 4 (2006), 1370-1422.
First available in Project Euclid: 19 September 2006
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Adams, Stefan; Bru, Jean-Bernard; König, Wolfgang. Large deviations for trapped interacting Brownian particles and paths. Ann. Probab. 34 (2006), no. 4, 1370--1422. doi:10.1214/009117906000000214. https://projecteuclid.org/euclid.aop/1158673322